Iron, folic acid booster on hold for two weeks
State health officials suspend supply of iron and folic acid tablets to rural students as some of them in Solapur and Indapur were taken ill after consumption
Even as the Union Ministry of health and family welfare defended its Weekly Iron and Folic Acid Supplementation programme for adolescents stating it’s safe, state health officials have issued instructions to suspend supply of the tablets to high school students in rural areas for next two weeks till reports from drug control laboratory are put out.
The move comes after 77 students took ill in Solapur on July 18 after consuming the iron and folic acid pills administered to them under the National rural health mission. The Solapur incident was not an isolated episode, with around 20 students also complaining of nausea and stomach ache in Indapur Taluk on July 19 after having the supplements.
Following these incidents, the state’s Food and Drug Administration (FDA) officials collected drug samples that have been sent to a laboratory for testing. Health department officials have also asked all District Health Officers (DHO) to stop administering medicines for two weeks.
“As a precautionary measure we had come to a conclusion not to administer these supplements to students weighing below 30 kgs, but after the state health department order we have decided to stop supplements for two weeks,” said N D Deshmukh, Pune district health officer.
B R Masal, joint commissioner, FDA (Drug), said that the samples have been sent to the laboratory and the results will be made available in a week. “We are in correspondence with the director of the health department regarding the issue,” said Masal. The samples have been sent to the state laboratory in Mumbai for tests.
Based on empirical evidence that weekly supplementation of 100mg Iron and 500µg Folic acid is effective in decreasing prevalence of anaemia in adolescents, the Centre launched the WIFS programme under the National rural health scheme wherein students will be administered tablets every Monday.
In Solapur, students studying at Panchakshari Vidyalaya in Malkavate village complained of vomiting and stomach pain after consuming the tablets. Students from Shivaji Vidyalaya in Indapur made similar complaints.